Illinois, 2021

Damaging Wind in Illinois, August 23, 2021

August 23, 2021 · NWS DVN · 1 event in 1 county or zone

An area of rain and a few storms moved east through Iowa and northwest Illinois the afternoon of August 23rd. As the storms decreased in coverage, one storm intensified briefly and produced damaging winds near Sterling Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of rain and a few storms moved east through Iowa and northwest Illinois the afternoon of August 23rd. As the storms decreased in coverage, one storm intensified briefly and produced damaging winds near Sterling Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 11:14 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 11:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1214 PM CDT Mon Aug 23 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 349 AM CDT Mon Aug 23 2021

Thunderstorms developed during the early morning hours, in
response to an increasing low level jet and substantial moisture
transport into the area. Storms extended from central Iowa
through southwest Wisconsin. Early morning temperatures were in
the 60s across the area, with a light southeast breeze under 10
mph.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 349 AM CDT Mon Aug 23 2021

The main forecast issues in the short term period are
considerations of heat headlines today, as well as storm trends
this morning and later tonight.

In the near term, the line of elevated storms that has developed
northwest of the forecast area early this morning is being handled
poorly by most CAMS. The 06z NamNest appears to be catching on to
recent trends, albeit about 2-3 hours slow. This model depicts
continued southeast development this morning, with the highest
coverage of storm over the NE half of the forecast area. This
appears to be a reasonable forecast based on LLJ and moisture
transport progs. Storms threats will be locally heavy rain and
perhaps some small hail. Storm maintenance into this afternoon is
very much in doubt and have opted to keep the afternoon hours dry
for now.

Convection and lingering clouds are complicating factors for
reaching the 100-105 degree heat advisory today. Cannot discount
some areas along the western fringe of the forecast area reaching
criteria for a few hours this afternoon, but am expecting most
areas to stay in the 90s so will hold off issuing an advisory.

For tonight, the far north is in the SPC Marginal Risk area, for a
potential late night MCS with strong wind threat. Confidence in
this scenario is low.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 349 AM CDT Mon Aug 23 2021

Tuesday through Thursday the area looks to be near the "Ring of
Fire" with a subtropical ridge /heat dome/ extending from the
Southwest through the Southern Plains and into the Ohio Valley, and
stronger mid level flow /main belt of westerlies/ extending across
the Upper Midwest and Great Lakes. This is a favorable setup for
gusty storm complexes, as they form and ride along the edge of the
intense heat and periphery of the stronger flow. Pinning down the
exact track of these MCSs will be difficult until within 12+ hrs
due to complexities of potential MCVs and location of convective
boundaries. At this time the general signal favors near to just
north of our area for potential MCSs Tuesday through Thursday, but
unless we're directly under the center of the upper level ridge
which is not the case there's always a concern of propagation of
convection further south from model depictions into the higher CAPE
and deeper moisture. So, we will have to be monitoring for some
possibility of mainly nocturnal MCS activity impacting portions of
the area with a strong/severe wind threat and also locally heavy rain.
Potential is there for parts of the area to see heat indices into
heat advisory criteria of 100 to near 105 degrees each day Tuesday
through Thursday, but limited confidence exists on temperatures given
convective debris/outflow boundary potential. Thursday seems to offer
the greatest uncertainty on temperatures with a growing consensus
signal of the upper ridge breaking down and a convectively enhanced
backdoor front in/near the area.

Friday through Sunday the hot and humid conditions look to return,
with heat headlines possible as we'll reside near an amplifying
upper ridge over the Ohio Valley, with broad southwest flow developing
in response to a digging trough across the Intermountain West.
Temperatures look to potentially be around 10+ degrees above normal.
As it looks now, storm chances should once again increase over the
latter portion of the weekend as the upper trough ejects and sends a
cold front through the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1212 PM CDT Mon Aug 23 2021

The thunderstorm cluster that moved through the area has exited
east and reduced in size that it's no longer in the vicinity of
terminals, but continues over central and west central Illinois.
This moved along a warm front, which is forecast to lift north
today and tonight. There could be another round of storms, mainly
over northern Iowa and far northern Illinois tonight. This is not
currently in any TAF, but will be monitored once confidence on
timing and placement grows. Otherwise, expect southeast to south
winds and warm humid VFR weather.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Aug 23, 1:49 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
249 PM CDT Mon Aug 23 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
249 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Late afternoon heat indices in the 90s will be common across the
outlook area. Some locations west of Highway 218 and Interstate
380 could see values around 100 degrees for a few hours.

More thunderstorms are possible tonight, mainly north of
Interstate 80. The main hazard will be heavy rain. There is a low
risk of damaging winds north of U.S. Highway 20.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are possible mainly north of Interstate 80 Tuesday
morning, and again Tuesday night. There is a low risk of damaging
winds. Depending on cloud cover, some locations could see heat
index readings in the range of 100 to 105 degrees Tuesday afternoon.
A heat advisory has been issued for much of the outlook area for
Tuesday afternoon and evening.

Periodic chances for storms will continue Wednesday through Sunday.
The threat of severe weather during this time period remains
uncertain.

.SPOTTER INFORMATION STATEMENT...

There is a low chance of spotter activation tonight, mainly north
of U.S. Highway 20.

ERVIN

In the hours before

Local storm report, Aug 23, 8:31 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HEAVY RAIN       2 WSW CEDAR RAPIDS      41.96N 91.70W
08/23/2021  M1.20 INCH       LINN               IA   TRAINED SPOTTER

            RAIN SO FAR.

&&

HAASE
Local storm report, Aug 23, 10:14 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HEAVY RAIN       1 ENE FAIRFAX           41.93N 91.76W
08/23/2021  M1.42 INCH       LINN               IA   TRAINED SPOTTER

            TOTAL RAINFALL THIS MORNING.

&&

HAASE
Special weather statement, Aug 23, 10:31 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1131 AM CDT Mon Aug 23 2021

ILZ026-035-231700-
Warren IL-McDonough IL-
1131 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southern Warren and
northeastern McDonough Counties through NOON CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm over
Roseville, or 12 miles south of Monmouth, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Little Swan Lake around 1140 AM CDT.
  Prairie City around 1150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4063 9072 4081 9071 4082 9044 4060 9045
TIME...MOT...LOC 1631Z 272DEG 24KT 4073 9062

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Ervin
Special weather statement, Aug 23, 1:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
224 PM CDT Mon Aug 23 2021

ILZ007-009-232000-
Whiteside IL-Carroll IL-
224 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Milledgeville, or 12 miles north of Sterling, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Whiteside and southeastern Carroll Counties, including the following
locations... Carroll County Fairgrounds, Hitt and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4195 8986 4207 8980 4206 8968 4193 8969
      4193 8963 4187 8963
TIME...MOT...LOC 1924Z 280DEG 28KT 4197 8973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
August 23, 2:00 PM CST
Where
Whiteside County, 1.24 mi NE of Penrose
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
41.890, -89.650

Reportof some damage to an outbuilding, some crop damage, leaning power poles and some damage to a trailer. The report was taken by a reporter from a newspaper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975993.